Minnesota, 2020Extreme Cold in Minnesota, February 12 to 13, 2020
February 12 to 13, 2020 · NWS FSD · 8 events in 8 counties and zones
Continued strong wind and plummeting temperatures brought wind chills to 35 below to 50 below zero during the overnight and early morning hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued strong wind and plummeting temperatures brought wind chills to 35 below to 50 below zero during the overnight and early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 11:50 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 12, 11:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1150 AM CST Wed Feb 12 2020
.SHORT TERM...(Today and Tonight)
Issued at 348 AM CST Wed Feb 12 2020
The Arctic front which will impact the region is presently dropping
through ND very early this morning, and will begin to impinge on the
northern portions of our CWA by mid morning, then push through the
entire area by this evening. With decent frontogenetical forcing,
will see light snow develop with the passage of the boundary,
though snowfall amounts continue to look to remain on the lower
side - averaging around half an inch to an inch. More impactful
will be strong winds that develop behind the front in response to
strong cold air advection and rapid pressure rises, and despite
smaller amounts of snow, there is a good potential for blowing and
drifting snow. For much of the area this will primarily be tied
to the hours when snow is actually falling, though areas across
the northern portions of the CWA which have more snow cover will
feel the greatest impact, and left the going Blizzard Warning as
is over that area. In addition to the wind, temperatures will be
falling in most places through the day, with 925 mb temperatures
of -15 to -25 over the area by late afternoon/early evening.
Cold air advection will continue for tonight with only a slowly
relaxing surface gradient, and winds will be slow to taper off
during the night. This will keep patchy blowing snow continuing over
mainly east central SD and southwestern MN, and as temperatures drop
to 10 below to 25 below zero, wind chills will fall to -30 to -45
across the area. In light of that, expanded the Wind Chill Warning
to the south and west a few counties, and pulled in all the
remaining counties into the running Wind Chill Advisory.
.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CST Wed Feb 12 2020
Although Thursday will be sunny, temperatures will be bitterly cold
with 925 mb temps remaining in the range of -20 to -25 C. This will
play out to highs in the single digits below to single digits above.
Luckily, winds will continue to slacken off during the day in a
weakening gradient as surface ridging builds into the area.
A significant moderation in temperatures will occur for Friday as
upper level ridging builds into the region and the surface high
slides off to the east bringing a returning southerly flow to the
area. This will push temperatures up into the the 20s and 30s,
though readings will feel colder in strong southerly winds with
momentum transfer winds of around 30 kts.
Saturday will remain relatively mild in a transitioning
west/northwesterly flow with the passage of a frontal boundary.
Models have now come in dry for Friday night/Saturday, so removed
given NBM slight chance pops for that period. Highs on Saturday look
to be in the 30s.
The remainder of the extend period appears to pretty uneventful with
temperatures at or just above seasonal norms. There are some hints
that precipitation chances go up again for the beginning of next
week, though model differences bring low confidence to this
scenario.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM CST Wed Feb 12 2020
An Arctic cold front will push across the area today, bringing
lowering ceilings and reduced visibilities to KFSD very shortly
and KSUX this afternoon. Behind the front, winds will increase out
of the north, gusting to 30 to 40 kts at times with the strongest
winds occurring later this afternoon through this evening. Despite
ceilings clearing southeastward this afternoon and evening, gusty
winds may continue to cause visibility restrictions and loft
blowing snow even after snow has stopped falling, especially for
east central SD into southwest MN.
Winds will slowly weaken overnight, becoming light and variable on
Thursday morning as sfc high pressure builds into the region.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ050-
052>071.
Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for SDZ066-067.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for SDZ050-057>059-063>065-068>071.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for SDZ038>040-052>056-060>062.
Blizzard Warning until 6 PM CST this evening for SDZ038>040.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ089-
090-098.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for MNZ071-072-080-081-089-090-097-098.
Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
081-097.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ001>003-012>014-020>022-031-032.
Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for IAZ012-020-021-032.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for IAZ031.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for IAZ001>003-013-014-022.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
014.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...BPHazardous weather outlook, Feb 12, 4:06 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Wed Feb 12 2020
MNZ071-072-080-081-097-SDZ038>040-131015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
406 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and Tonight
An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 45 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a several hour period of difficult travel conditions in
whiteout conditions due to blowing and drifting snow, especially
while the snow is falling.
Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 40 below to
45 below zero across the area into Thursday morning.
35
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-052>071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
406 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 40 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a period of near whiteout conditions, especially while
the snow is falling.
Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 25 below to
40 below zero across the area into Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Extreme Cold/Wind Chill, Lincoln
- When
- February 12, 3:00 PM CST to February 13, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Wind chills dipped as low as 45 below zero 5 miles south of Hendricks and 1 mile west of Lake Benton.
Extreme Cold/Wind Chill, Lyon
- When
- February 12, 4:00 PM CST to February 13, 9:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Wind chills dipped as low as 47 below zero at Marshall and 42 below zero at Tracy.
Extreme Cold/Wind Chill, Cottonwood
- When
- February 12, 5:00 PM CST to February 13, 11:30 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Wind chills dipped as low as 49 below zero at Windom and 47 below zero 4 miles east northeast of Jeffers.
Extreme Cold/Wind Chill, Murray
- When
- February 12, 5:30 PM CST to February 13, 9:30 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Wind chills dipped as low as 45 below zero at Slayton and 49 below zero 2 miles west of Dovray.
Extreme Cold/Wind Chill, Nobles
- When
- February 12, 6:00 PM CST to February 13, 10:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Wind chills dipped as low as 47 below zero at Worthington and 1 mile northeast of Rushmore.
Extreme Cold/Wind Chill, Jackson
- When
- February 12, 6:00 PM CST to February 13, 11:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Wind chills dipped as low as 47 below zero at Jackson and 46 below zero 4 miles southeast of Lakefield.
Extreme Cold/Wind Chill, Pipestone
- When
- February 12, 8:00 PM CST to February 13, 9:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- RAWS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Wind chills dipped as low as 38 below zero at Pipestone.
Extreme Cold/Wind Chill, Rock
- When
- February 12, 9:00 PM CST to February 13, 7:30 AM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Wind chills dipped as low as 40 below zero at Beaver Creek and Luverne.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 875232, 875233, 875236, 875235, 875238, 875239, 875234, 875237.